Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 284, NWS Kansas City, MO

September 7, 2001Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 7, 2001, 8:03 PM CDT for Jackson County, Missouri. It was in force for 57 min. 7 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 8:03 PM CDT (01:03 UTC)
Expired
Sep 7, 2001, 9:00 PM CDT
In force
57 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 17 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 8:23 PM CDTThunderstorm Wind 61 ERaymore, MOPower outages reported throughout Raymore.
Sep 7, 8:27 PM CDTThunderstorm Wind 60 EAdrian, MONumerous trees reported down.
Sep 7, 8:29 PM CDTThunderstorm Wind 57 EPleasant Hill, MO
Sep 7, 8:30 PM CDTThunderstorm Wind 53 MPleasant Hill, MO
Sep 7, 8:30 PM CDTThunderstorm Wind 57 EBelton, MONickel sized hail also reported.
Sep 7, 8:30 PM CDTThunderstorm Wind 61 ELees Summit, MONumerous trees downed by the winds. Several homes with wood shingles torn off.
Sep 7, 8:40 PM CDTThunderstorm Wind 61 EIndependence, MOSemi trailer truck blown over on I-70. Several power poles reported down along with numerous trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2654 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
4.7
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WUUS53 KEAX 080103
SVRMCI
MOC013-037-095-080200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
803 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATES COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF BUTLER
  CASS COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF HARRISONVILLE
  JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 900 PM CDT

* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 24 MILES NORTHWEST OF GRANDVIEW
  TO 12 MILES WEST OF HUME...OR FROM 11 MILES NORTHWEST OF OLATHE TO
  27 MILES SOUTHEAST OF GARNETT...MOVING NORTHEAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FOSTER AT 810 PM CDT
  RICH HILL AT 815 PM CDT
  GRANDVIEW AT 820 PM CDT
  BUTLER AT 825 PM CDT
  LEES SUMMIT AT 830 PM CDT
  BALLARD AT 835 PM CDT

EXTREMELY DAMAGING...HURRICANE FORCE WINDS IN EXCESS OF 70 MPH...CAN 
BE EXPECTED WITH THIS STORM. MOVE INDOORS...TO A CENTER LOCATION ON 
THE LOWEST FLOOR OF A BUILDING OR HOME. STAY AWAY FROM WINDOWS

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3911 9460 3807 9460 3806 9410 3919 9417

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:55 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 7, 4:55 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
455 PM CDT FRI SEP 7 2001

A DEEP TROUGH OVER THE CENTRAL UNITED STATES WILL PROVIDE ACTIVE
WEATHER FOR THE WEEKEND. THE FIRST OF A PAIR OF SHORTWAVES PASSED
THROUGH THE REGION LAST EVENING. TIMING THE SECOND WILL PROVIDE THE
MAIN FORECAST CHALLENGE FOR THIS PACKAGE.

MODELS INITIALIZED SIMILARLY...BUT DIFFERENCES ARISE IN HANDLING
THE STRENGTH AND SPEED OF THE SHORTWAVE DIVING INTO COLORADO. I GAVE
PREFERENCE TO THE AVIATION MODEL. THE FASTER...MORE OPEN SOLUTION
SHOULD VERIFY BETTER WITH A FAST NORTHERLY FLOW. THE KICKER FOR THE
SYSTEM WAIL BE A POTENT UPPER LOW CURRENTLY MOVING THROUGH NWRN
CANADA. THE FASTER SOLUTION SHOULD MEAN THAT THE THREAT OF SHOWERS
SHOULD END OVER NRN MO BY EARLY IN THE AFTERNOON ON SUNDAY.

AREAL COVERAGE FOR THE SHOWERS SHOULD BE PRETTY SUBSTANTIAL. THE
DEEP LAYER MOISTURE AND INSTABILITY AVAILABLE TO THE EVENT LAST
EVENING WILL BE SOUTH OF THE FORECAST AREA ON SUNDAY...BUT THE
VIGOROUS NATURE OF THE SYSTEM SHOULD ALLOW FOR GOOD COVERAGE. THE
RIGHT ENTRANCE REGION OF 100KT JET...STRONG CONVERGENCE OF
Q-VECTORS...AND A ISENTROPIC LIFT OVER THE FRONT AT 850MB SHOULD
COME TOGETHER EARLY SUNDAY MORNING. THE ONLY THING PREVENTING ME
FROM INSERTING CATEGORICAL POPS INTO THE SRN TIER IS TIMING. ARRIVAL
OF THE RAIN WILL LIKELY BE WITHIN A FEW HOURS OF SUNRISE. FOR THE
NWRN MO AND NERN KS DEEP LAYER MOISTURE IS NOT AS ABUNDANT...SO HIGH
CHANCE POPS WILL DO FOR NOW.

SUNDAY NIGHT WILL BE THE COOLEST NIGHT IN MONTHS. SKIES SHOULD BE
CLEAR FOR THE MAJORITY OF THE NIGHT. I PREFER THE COOLER AVIATION
GUIDANCE...AND UPPER 40S ARE POSSIBLE NORTH OF HIGHWAY 36 WITH A
COOL AND DRY AIRMASS HEADED THIS WAY.

NEXT WEEK LOOKS DRY. LOW LEVEL MOISTURE FROM THE GULF WILL BE SLOW
TO RETURN. MRF PROGS 850MB FLOW OUT OF THE NW THROUGH THURS. HAVE
MADE NO CHANGES TO THE EXTENDED.

.EAX...
KS...NONE.
MO...NONE.

KOCH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:03 PM CDTSevere Thunderstorm WarningEAXBates, Cass57 min
Sep 7, 8:14 PM CDTSevere Thunderstorm WarningEAXClay, Platte46 min
Sep 7, 8:32 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson73 min
Sep 7, 8:32 PM CDTSevere Thunderstorm WarningEAXLafayette73 min
Sep 7, 8:34 PM CDTSevere Thunderstorm WarningEAXCaldwell41 min
Sep 7, 8:43 PM CDTSevere Thunderstorm WarningEAXRay62 min
Sep 7, 9:08 PM CDTSevere Thunderstorm WarningEAXCarroll82 min
Sep 7, 9:14 PM CDTSevere Thunderstorm WarningEAXPettis, Saline76 min
Sep 7, 9:31 PM CDTSevere Thunderstorm WarningEAXLivingston44 min
Sep 7, 9:37 PM CDTSevere Thunderstorm WarningEAXChariton, Linn53 min
Sep 7, 9:46 PM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan59 min
Sep 7, 10:03 PM CDTSevere Thunderstorm WarningEAXAdair, Macon72 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.